Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS State College, PA

June 21, 2007Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2007, 3:03 PM EDT for Somerset County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 3:03 PM EDT (19:03 UTC)
Expired
Jun 21, 2007, 4:00 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:15 PM EDTFUNNEL CLOUD3 Wnw Jennerstown, PAFUNNEL CLOUD REPORTED BY LAW ENFORCEMENT OVER LAUREL SUMMIT ABOVE ROUTE 30
Jun 21, 3:30 PM EDTTSTM WND DMGJennerstown, PATREES DOWN ON WIRES ALONG ROUTE 30 IN JENNERSTOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 211903
SVRCTP
PAC111-212000-
/O.NEW.KCTP.SV.W.0142.070621T1903Z-070621T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 400 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 21 MILES NORTHWEST OF
  JEROME...OR NEAR BLAIRSVILLE...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEROME AND BOSWELL AROUND 325 PM EDT...
  ACOSTA AND SOMERSET AROUND 330 PM EDT...
  FRIEDENS AROUND 335 PM EDT...
  CENTRAL CITY AND MOUNT DAVIS AROUND 340 PM EDT...
  BERLIN AROUND 345 PM EDT...
  MEYERSDALE AROUND 350 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 129.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4010 7924 4011 7918 4028 7906 4028 7895
      4013 7873 4010 7873 4006 7877 3991 7877
      3972 7917 3995 7933 3999 7933

$$

FORECASTER: GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:39 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 21, 1:39 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 PM EDT THU JUN 21 2007

.SYNOPSIS...

THE WEAK FRONTAL SYSTEM MOVING ACROSS THE REGION MAY TRIGGERS SOME
SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. COOLER
DRIER AIR WILL DOMINATE FRIDAY THROUGH SUNDAY. A LARGE UPPER-LEVEL
RIDGE WILL BUILD OVER THE SOUTHEASTERN US NEXT WEEK BRING WARM
MOIST AIR INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

THE WEAK FRONTAL SYSTEM AND REMNANTS OF LAST NIGHTS CONVECTION TO
OUR NORTHWEST IS ATTEMPTING TO TRIGGER SHOWERS OVER WESTERN PA.
THE LOW-LEVEL DRY AIR HAS THUS FAR LIMITED THEIR DEVELOPMENT. OUR
TWO LOCAL WRF RUNS...THE SREF INSTABILITY AND THE ORIENTATION OF
THE LINES SUGGEST A GOOD CHANCE OF THUNDER IN THE SOUTHWEST
MOUNTAINS TODAY. SEVERAL ENSEMBLE MEMBERS AND ONE WRF RUN ALSO
SUGGEST SOME RAIN AND SHOWERS ALONG THE NY BORDER. WITH SOME
CONVECTION IN WESTERN PA...NEAR OH. THE SOUTHWEST LOOKS GOOD AT
THIS TIME AS THIS CONVECTION SHOULD SLIDE TO THE SOUTH-SOUTHEAST
WITH TIME IF IT HOLDS TOGETHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...

SHOWER ACTIVITY SHOULD BE ENDING IN THE SOUTH AND EAST THIS
EVENING. DRIER AIR SHOULD WORK ITS WAY INTO THE STATE FROM NORTH-
NORTHWEST TO SOUTH-SOUTHEAST. THE PRECIPITABLE WATER VALUES GO
BELOW NORMAL STATE WIDE BETWEEN 09 AND 12Z. SHOULD BE A DRY AND
COOLER DAY ON FRIDAY. THE 850 HPA TEMPS ARE FORECAST TO BE 1 TO 2
STANDARD DEVIATIONS BELOW NORMAL TOMORROW. THIS COULD HELP
TRIGGER SOME CUMULUS CLOUDS IN THE MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SURFACE HIGH PRESSURE UNDER SLOWLY BUILDING UPPER HEIGHTS WILL
DOMINATE THE LONG TERM PERIOD. THIS SHOULD SUPPORT MAINLY DRY
CONDITIONS IN NORTHWEST FLOW WITH ONLY ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY. MODEL GUIDANCE HAS BACKED OFF ON CONVECTION
OVER THE WEEKEND THAT IT HAS BEEN CONSISTENT WITH FOR THE PAST FEW
DAYS. MREF PLUMES SUPPORT THIS CHANGE...SHOWING NO MEASURABLE PCPN
SAT THROUGH MONDAY. PLUMES DO SHOW SOME PCPN ON FRIDAY...WITH
LITTLE DYNAMIC SUPPORT...HOWEVER TO INITIATE IT. HAVE LOWERED POPS
INTO SLIGHT CHANCE RANGE FOR THE WEEKEND AND RAISED THEM A BIT ON
FRIDAY TO ACCOUNT FOR THIS. EITHER WAY...NO SIGNIFICANT PCPN EVENT
LOOKS TO BE IN THE OFFING DURING THE LONG TERM PERIOD.

TEMPERATURES ARE EXPECTED TO BUILD FROM NEAR NORMAL EARLY IN THE
PERIOD TO NEAR 10 DEGREES ABOVE NORMAL EARLY NEXT WEEK AS A
SECONDARY RIDGE AXIS/BERMUDA HIGH IS FORECAST TO DEVELOP OVER THE
SOUTHEASTERN U.S. SOME GUIDANCE IS SUGGESTING THAT HEIGHTS REMAIN
LOW ALONG THE EAST COAST EARLY IN THE PERIOD AS THE MAIN RIDGE
AXIS IS OVER THE CENTRAL U.S. AND A TROF OVER THE NORTH ATLANTIC
OCEAN. THIS WOULD DELAY OR PREVENT ANY SIGNIFICANT WARM UP FOR
EARLY NEXT WEEK.

TEMPERATURES WITHIN A FEW DEGREES OF SEASONAL AVERAGES. SEVERAL
SHORTWAVES LOOK TO BE PRESENT IN THE UPPER FLOW AND MAY SERVE TO
STIMULATE MORE THAN ISOLATED CONVECTIVE ACTIVITY. AT THIS
POINT...GUIDANCE CONTINUES TO SUGGEST THAT A SIGNIFICANT TROF WILL
MOVE THROUGH THE FLOW ON SATURDAY. HAVE MAINTAINED CHANCE POPS FOR
SATURDAY AND SATURDAY NIGHT WHILE MUCH OF THE REST OF THE TIME
POPS WILL BE SLIGHT CHANCE OR LESS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

MOSTLY MID CLOUDS PASSING ACROSS THE STATE TODAY. A FEW WEAK BANDS
OF SHOWERS HAVE ATTEMPTED TO MOVE THROUGH TOO. FOR THE MOST PART
VFR CONDITIONS HAVE DOMINATED.

THE AFTERNOON HEATING AND A STRONGER WAVE TO THE WEST IS
TRIGGERING THUNDERSTORMS IN WESTERN PA. THESE STORMS WILL LIKELY
SLIDE INTO OUR REGION AND TRIGGER MORE STORMS LATE THIS AFTERNOON
AND EVENING. MVFR AND IFR CONDITIONS ARE POSSIBLE AS THESE STORMS
MOVE NW TO SE ACROSS THE REGION LATER THIS AFTERNOON.

THE AIR SHOULD DRY OUT OVERNIGHT BEHIND THE STORMS AND THE COLD
FRONTAL BOUNDARY. WE EXPECT SEVERAL COOL DRY DAYS PROVIDING MAINLY
VFR CONDITIONS. MOST OF THE CLOUDS AND SHOWER ACTIVITY SHOULD
REMAIN TO OUR SOUTH AND WEST THE NEXT FEW DAYS.

EARLY NEXT WEEK WARM MOIST AIR BUILDS INTO THE REGION. THIS WOULD
IMPLY MORE HAZE AND AM FOG AND AN INCREASED CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...GARTNER
AVIATION...GRUMM
Hazardous weather outlook, Jun 21, 4:47 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT THU JUN 21 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-059-063>066-220900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-220900-
SCHUYLKILL-
447 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN PENNSYLVANIA THIS
AFTERNOON. ANY THUNDERSTORMS WHICH DO DEVELOP TODAY WILL HAVE THE
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 21, 2:45 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT THU JUN 21 2007

PAZ010-017-018-211915-
CLEARFIELD-ELK-NORTHERN CENTRE-
245 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLEARFIELD...
NORTHWESTERN CENTRE AND SOUTHERN ELK COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
RIDGWAY TO 10 MILES NORTHWEST OF DUBOIS TO 7 MILES WEST OF DUBOIS...
MOVING EAST AT 55 MPH.

THESE STORMS WILL BE NEAR S.B. ELLIOT STATE PARK...PARKER DAM STATE
PARK...GRAMPIAN AROUND 250 PM...HYDE...FORCE...CURWENSVILLE AROUND
255 PM...MEDIX RUN...WOODLAND...CLEARFIELD AROUND 300 PM AND
BENEZETTE AROUND 305 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 98 AND 144.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

FORECASTER: GRUMM
Special weather statement, Jun 21, 2:48 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU JUN 21 2007

PAZ037-041-042-211915-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
248 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND SULLIVAN COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
TROY TO 5 MILES WEST OF CANTON TO 13 MILES SOUTHEAST OF WELLSBORO...
MOVING EAST AT 45 MPH.

THESE STORMS WILL BE NEAR SHUNK AROUND 255 PM...LINCOLN FALLS AROUND
305 PM...OVERTON AROUND 310 PM AND DUSHORE AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14.

FORECASTER: GRUMM
Special weather statement, Jun 21, 2:57 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT THU JUN 21 2007

PAZ033-034-212000-
BEDFORD-SOMERSET-
257 PM EDT THU JUN 21 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SOMERSET AND WESTERN
BEDFORD COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POTENTIALLY SEVERE THUNDERSTORM 4 MILES WEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 42 MPH.

THIS STORM WILL BE NEAR JENNERSTOWN AROUND 320 PM...JEROME...
BENSON...DAVIDSVILLE...BOSWELL AROUND 325 PM...HOOVERSVILLE...
STOYSTOWN...WINDBER...FRIEDENS AROUND 330 PM AND CENTRAL CITY AROUND
340 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 114 AND 155...I-99 BETWEEN
MILE MARKERS 0 AND 3.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

FORECASTER: GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:42 PM EDTSevere Thunderstorm WarningCTPSullivan33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.